Can Statins cause Achilles tendinopathy?

Updated: Feb 17

Statins are a group of drugs prescribed to control cholesterol levels in the blood. Some of the most commonly prescribed ones include Simvastatin, Atorvastatin and Lovastatin. These drugs are pretty good at lowering cholesterol levels but they can also have some painful side effects which may include an increased risk for developing Achilles tendinopathy and Achilles tendon tears. According to the research these complications usually develop within the first year of Statin use. For this article I looked at the current research to see how these drugs affect tendons and how big a risk they pose.


Image by qimono on pixaby.com


In this article:

  • How does Statins affect tendons?

  • Will I definitely get Achilles tendinopathy if I use Statins?

  • What should I do if I think Statins are causing me tendon pain?


Here's a video that I did about Statins and Achilles tendinopathy:


How does Statins affect tendons?


There are currently only a handful of studies where researchers have looked at what exactly happens to a tendon when you expose it to Statins. Some of the things that they’ve found include:

  • Statins seem to affect the structure of the collagen fibres. Part of the reason why tendons are so strong is that the collagen fibres are all aligned in parallel to each other. When a tendon is exposed to Statins the fibres become more disorganised which causes the tendon to lose some of its tensile strength (it can break more easily).

  • It can reduce the collagen content of a tendon.

  • It slows down the speed at which new cells are created in the tendon. Our tendons are constantly forming new cells to replace the older or damaged ones. By slowing this process down, Statins may affect how quickly your Achilles tendon can recover after exercise and ultimately lead to a weaker tendon.

  • Cells also have to move around in the tendon to get to the areas that they are needed. Statins seem to decrease the migration of cells which again means that your ability to repair your tendon decreases, possibly increasing your risk of developing over-use injuries like Achilles tendinopathy.



Will I definitely get Achilles tendinopathy if I use Statins?


No. The research is currently reporting conflicting results. I think some of the reasons for this may include:

  1. That the negative effects linked to Statins may be dose dependent. Some of the studies that I quote above only reported changes in tendon structure when the cells were exposed to high doses of Statins. But that said, others showed that even low doses could cause changes in tendon cells so it may also be that your own genetic make-up or the type of statin could be important.

  2. It may depend on what sport or activities you do. If you’re a runner or do sports where you jump a lot, your Achilles tendon will work much harder than a person who cycles or just walks for exercise. This means that your Achilles will have more maintenance to do (repair itself) after each exercise bout. In which case Statins may have more of a negative effect on your tendons.


What should I do if I think Statins are causing me tendon pain?


Speak to your doctor. Treatment for any medical condition is never a clear cut one-size-fits-all and there may be alternatives available for you or you may even be able to manage your cholesterol through lifestyle changes.


Let me know if you have any questions. Need more help with your Achilles injury? You can consult us online via video call for an assessment of your injury and a tailored treatment plan.

Best wishes

Maryke


About the Author:

Maryke Louw is a chartered physiotherapist and holds an MSc in Sports Injury Management. You can follow her on LinkedIn, Facebook, Twitter or Instagram.




References:

  1. De Oliveira L, Vieira C, Guerra F, et al. Structural and biomechanical changes in the Achilles tendon after chronic treatment with statins. Food and Chemical Toxicology 2015;77:50-57.

  2. Eliasson P, Svensson RB, Giannopoulos A, et al. Simvastatin and atorvastatin reduce the mechanical properties of tendon constructs in vitro and introduce catabolic changes in the gene expression pattern. PloS one 2017;12(3):e0172797.

  3. Kearns MC, Singh VK. Bilateral patellar tendon rupture associated with statin use. Journal of surgical case reports 2016;2016(5)

  4. Kuzma‐Kuzniarska M, Cornell HR, Moneke MC, et al. Lovastatin‐Mediated Changes in Human Tendon Cells. Journal of cellular physiology 2015;230(10):2543-51.

Subscribe to our mailing list!

For weekly Achilles tendinopathy updates

Contact

Email:

contact@treatmyachilles.com

Phone:

Legal Stuff

Treatmyachilles.com is owned by ML Physio Ltd. (England No. 7434251) trading as Treat My Achilles. Registered office: 4 Frederick Terrace, Frederick Place, Brighton, East Sussex, BN1 1AX

© 2018 by ML Physio Ltd.